MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55239
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer (person): phone: (b)(6).Postal code: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a male patient required a zenith flex with spiral-z technology aaa endovascular graft iliac leg along with an additional iliac leg graft and main body device for an endovascular aneurysm repair (evar) procedure in 2017.After continued sac expansion, the physician "coiled off" the inferior mesenteric artery (ima) due to a suspected type ii endoleak.However, this failed to stop the sac expansion.A ct angiogram report showed continued sac expansion and a type iii endoleak of the leg graft below the level of the main body.On (b)(6) 2021, a radiology report noted a satisfactory quality study was obtained.Since the previous study, a surgical clip was placed in the region of the inferior mesenteric artery resulting in resolution of the previously observed type ii endoleak.Two sources of endoleak were observed, with contrast extravasating into the aneurysm sac.A 12 mm zone of contrast enhancement was seen within the lower end of the aneurysm sac anteriorly, reflecting a type iii endoleak.There was a minor degree of contrast extravasation at this point extending around the right lateral side of the right iliac limb.An additional larger type iii endoleak is seen directed posteriorly from the upper end of the right iliac limb into the aneurysm sac, with contrast extending across a 15 mm transverse base on the posterior surface of the graft and extending posteriorly to reach the posterior wall of the aneurysm sac.From here, the contrast extends superiorly over a distance of approximately 4 cm on the right lateral side of the aneurysm sac.It was also noted that the aneurysm sac had increased in size from a maximum dimension of 56/57 mm (sagittal/trans) to 67/65 mm.On (b)(6) 2021, a relining was completed using an additional leg graft.Prior to relining, multiple angiograms of different views did not reveal an evident leak.Following relining, a superior mesenteric artery imaging run revealed no endoleaks.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Investigation - evaluation cook became aware on (b)(6) 2021 of an event involving an 89-year-old male patient with aneurysm sac expansion and a suspected type iii endoleak.The initial evar procedure was performed in 2017 and the surgeon implanted a tffb and two zsle device during the procedure.The subject device for this report is a zenith alpha aaa endovascular graft iliac leg (rpn: zsle-16-90-zt, lot 7427302).The original grafts remain insitu.The patient had several pre-existing conditions prior to the initial procedure being done, including ischemic heart disease, hypertension, cholesterolemia, gout, and atrial fibrillation.The physician implanted an additional iliac leg graft during a secondary procedure.After relining, the surgeon did a sma run but no type ii endoleak could be seen.There were no adverse effects to the patient due to the secondary procedure.A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, cta imaging was provided to cook and submitted for expert image review.The reviewer was able to confirm the presence of a possible type iiib endoleak during the arterial phase, as the findings were highly suggestive of a pinhole-sized suture hole.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (7427302) and the related graft subassembly lots revealed one recorded nonconformance, of which the affected device was reworked and inspected prior to further processing.A database search did not identify any other events associated with the reported device lot.It should be noted that zsle- devices are distributed via one-device lots, giving no indication of nonconforming product in house.Based on the available information, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The device was packaged with ifu t_zaaasz_rev3, which includes the following warnings, precautions, and instructions for proper placement of the device: "4 warnings and precautions 4.2 patient selection, treatment and follow-up ¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheaths.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ pre-existing regions of stenosis/narrowing (less than approximately 20mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.¿ follow-up imaging should be carefully reviewed for narrowing withing the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at and increased risk of a thromboembolic event.¿ inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia.¿ multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.5 adverse events 5.2 potential adverse events ¿ arterial or venous thrombosis and/or pseudoaneurysm ¿ endoprosthesis: improper component placement; incomplete component deployment: component migration: component separation from another graft component: suture break: occlusion: infection: stent fracture: graft material wear: dilatation: erosion: puncture: perigraft flow: and corrosion ¿ graft or native vessel occlusion ¿ renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure) 8 patient counseling information ¿ physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).12 imaging guidelines and postoperative follow-up 12.1 general ¿ the combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.¿ duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct." based on the information provided, no product returned, and the results of our investigation, a definitive root cause for this event was unable to be established.However, it should be noted that endoleaks are a known inherent risk of using this device.It should also be noted that the patient had several pre-existing conditions prior to device implantation, including ischemic heart disease, hypertension, cholesterolemia, gout, and atrial fibrillation.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12210974
Report Number1820334-2021-01847
Device Sequence Number3180573
Product Code MIH
UDI-Device Identifier10827002552392
UDI-Public(01)10827002552392(17)191117(10)7427302
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/17/2019
Device Model NumberG55239
Device Catalogue NumberZSLE-16-90-ZT
Device Lot Number7427302
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/05/2021
Supplement Date Received by Manufacturer11/12/2021
Initial Report FDA Received Date07/22/2021
Supplement Report FDA Received Date12/01/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/17/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK TFFB; COOK ZSLE; DOUBLE CURVED LUNDERQUIST WIRE; GLIDE WIRE; PIG TAIL CATHETER; PROGLIDES
Outcome Attributed to Adverse Event Required Intervention;
Patient Age89 YR
Patient SexMale